This article discusses the health problems that might occur when someone swallows watercolor paints. This can happen by accident or on purpose.
This article is for information only. DO NOT use it to treat or manage an actual poison exposure. If you or someone you are with has an exposure, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
The substances in watercolor paints that can be harmful are:
- Man-made or natural pigments (especially cadmium and cobalt)
- Gum arabic
Note: Watercolor paints sold for home use are generally considered nonpoisonous.
A person would have to eat several tubes of watercolors before symptoms occur.
DO NOT make the person throw up unless poison control or a health care provider tells you to.
If the person swallowed the paint, give them water or milk right away, unless a provider tells you not to. DO NOT give anything to drink if the person has symptoms that make it hard to swallow. These include vomiting, convulsions, or a decreased level of alertness.
Use soap and water to wash any paint off skin and clothes.
Before Calling Emergency
Have this information ready:
- Person's age, weight, and condition
- Name of the product (ingredients, if known)
- Time it was swallowed
- Amount swallowed
Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
A trip to the emergency room is normally not necessary.
However, if the person needs medical help, the provider will measure and monitor their vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated.
The person may receive:
- Activated charcoal
- Blood and urine tests
- Breathing support, including a tube through the mouth into the lungs, and a breathing machine (ventilator)
- Chest x-ray
- ECG (electrocardiogram, or heart tracing)
- Fluids through the veins (by IV)
- Medicines to treat symptoms
Recovery is likely because watercolor paints are generally considered nonpoisonous.
How well someone does depends on how much paint they swallowed and how quickly they receive treatment. The faster medical help is given, the better the chance for recovery.
Paint - watercolors
Kostic MA. Poisoning. In: Kliegman RM, Stanton BF, St. Geme JW, Schor NF, eds. Nelson Textbook of Pediatrics. 20th ed. Philadelphia, PA: Elsevier; 2016:chap 63.
Meehan TJ. Approach to the poisoned patient. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 139.
Zosel AE. General approach to the poisoned patient. In: Adams JG, ed. Emergency Medicine: Clinical Essentials. 2nd ed. Philadelphia, PA: Elsevier Saunders; 2013:chap 143.
Review Date 10/3/2017
Updated by: Jacob L. Heller, MD, MHA, Emergency Medicine, Emeritus, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.